Alert archive / New York / Small Craft Advisories in 2017

Small Craft Advisory 54, NWS Buffalo, NY

May 22, 2017

NWS Buffalo, NY issued this small craft advisory at May 22, 2017, 8:26 AM EDT. It took effect at May 22, 2017, 10:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 22, 2017, 8:26 AM EDT (12:26 UTC)
In effect from
May 22, 2017, 10:00 AM EDT
Expired
May 22, 2017, 7:40 PM EDT
In force
10 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

234 
WHUS71 KBUF 221226
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
826 AM EDT MON MAY 22 2017

LEZ040-041-222030-
/O.NEW.KBUF.SC.Y.0054.170522T1400Z-170523T0000Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
826 AM EDT MON MAY 22 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

* WINDS...SOUTHWEST 15 TO 25 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LEZ020-222030-
/O.NEW.KBUF.SC.Y.0054.170522T1400Z-170523T0000Z/
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
826 AM EDT MON MAY 22 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

* WINDS...SOUTHWEST 15 TO 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HITCHCOCK
2 follow-up statements
165 
WHUS71 KBUF 221836
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
236 PM EDT MON MAY 22 2017

LEZ040-041-230000-
/O.CON.KBUF.SC.Y.0054.000000T0000Z-170523T0000Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
236 PM EDT MON MAY 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...SOUTHWEST 15 TO 25 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LEZ020-230000-
/O.CON.KBUF.SC.Y.0054.000000T0000Z-170523T0000Z/
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
236 PM EDT MON MAY 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...SOUTHWEST 15 TO 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HITCHCOCK
833 
WHUS71 KBUF 222340
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
740 PM EDT MON MAY 22 2017

LEZ020-040-041-230045-
/O.CAN.KBUF.SC.Y.0054.000000T0000Z-170523T0000Z/
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
740 PM EDT MON MAY 22 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL
CRAFT ADVISORY.


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at May 22, 6:49 AM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 22, 6:49 AM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
649 AM EDT Mon May 22 2017

.SYNOPSIS...
Showers will taper off from west to east today and temperatures will
remain fairly steady as a cold front crosses the region. High
pressure will help bring dry and warmer conditions on Tuesday into
Wednesday before the next round of unsettled weather arrives by
Wednesday evening, as a slow moving low pressure system tracks from
the Ohio valley towards the Great Lakes. Showers associated with
this system will affect the forecast area through the second half of
the week, while temperatures will remain near average.

&&

.NEAR TERM /THROUGH TONIGHT/...
A broken line of showers continues to gradually make its way across
western New York early this morning, the last vestiges of
precipitation preceding a cold frontal boundary that is currently
advancing across Lake Erie, while to the east, the last showers
associated with the pre-frontal trough are clearing out of the area.
Expect this last round of shower activity to gradually cross the
forecast area during the day, while current temperatures will change
little across far western New York, as daytime heating will be
offset by cold air advection behind the front. Temperatures across
the eastern half of the forecast area will have an opportunity to
climb into the mid 60s before the cooler air arrives late in the day.

The last of the post-frontal cloudiness should scatter out this
afternoon across western New York, skies should clear out this
evening across the North Country as post-frontal subsidence and
associated drying makes its way across the area. This, along with a
narrow area of high pressure moving overhead will make for a quiet
night across the region, with temperatures falling into the 40s.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
High pressure will be centered over New York Tuesday morning and is
forecast to drift/expand into New England through the next 24-36
hours. This should bring dry weather into Wednesday morning while
being supported with low amplitude ridging building over the
Northeast states so have backed off/delayed arrival of POPs for
Wednesday afternoon. Skies will be partly cloudy while the surface
high keeps any precipitation shielded to our northwest and
southeast. Temps warm above normal into the low to mid 70s on
Tuesday and Wednesday benefiting from warm air advection under
southerly flow. Overnight temps Tuesday night will remain mild also
due to southerly flow and warm advection aloft with lows only
slipping into the 50s.

Chance POPs are in place for Wednesday afternoon increasing to likely
Wednesday night into Thursday as a surface/700mb low is shown by
models slowly lifting across the Ohio Valley or southwest Ontario
depending on your model of choice. The combination of mid-upper
forcing from a deep trough, mid-low level moisture transport and a
low level jet and occluded front should result in fairly widespread
rain showers shifting across western and central NY ahead of the
low. There is also a possibility of a few elevated thunderstorms
Thursday as the core of the mid-level low pivots near western NY.
The low looks to transfer its center from near the eastern Great
Lakes to off the southern New England coast Thursday night as the
trough becomes negatively tilted. Chance POPs are in place behind
this low with some lingering wrap around moisture Thursday night.
Temperature-wise, readings should remain just above average
Wednesday with highs in the upper 60s/lower 70s slipping back into
the low to mid 50s Wednesday night. Cooler temps are expected
Thursday just shy of climo due to the extensive cloud cover and
associated precipitation.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
The newly positioned coastal low will shift north into the Gulf of
Maine on Friday. Wrap around moisture and west to northwest upslope
flow off the lakes will keep chance POPs in play across western and
central New York. Slight to low chance POPs are forecast for Friday
night and Saturday as 00z models generally show our forecast area
between storm systems albeit with some timing differences with the
arrival of the next system. 00z EC and GEM models then show the next
system could bring in rain Saturday night or Sunday morning. The
system is forecast to then spread some rain showers north and east
across western and central NY through Sunday where mid-range chance
POPs have been included.

In regards to temperatures...the mercury will average close to
normal for Friday under weak cool advection and chances of showers
with max temps mainly in the mid 60s. Warmer air is then expected to
arrive for the weekend when highs will be upper 60s to lower 70s
with mid 70s possible is spots on Sunday. Low temps will remain
mild, only dipping into the low to mid 50s each night as dewpoints
do not slip below 50.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Showers continue to cross western NY early this morning in advance
of a cold frontal boundary currently crossing Lake Erie. MVFR
conditions will accompany the showers, with improvement to VFR later
this morning with the passage of the cold front and the arrival of a
drier, post-frontal airmass.

One exception will be in the higher terrain of the Southern Tier,
where IFR conditions will be found through around 13Z, after which
cigs should improve and eventually scatter out this afternoon, as a
substantial dry slot moves across the area behind the cold front.
The frontal passage will be accompanied by veering westerly winds
that will gust 25-30 kts this afternoon across the western half of
the forecast area. Winds should diminish tonight as an area of high
pressure moves overhead, with widespread VFR conditions expected
overnight.

Outlook...

Tuesday and Tuesday Night...Mainly VFR.
Wednesday...VFR/MVFR with a chance of showers.
Thursday...VFR/MVFR with showers likely.
Friday...VFR/MVFR with a chance of showers.
Saturday...Mainly VFR.

&&

.MARINE...
Southerly flow across the lakes this morning will give way to
freshening southwesterly flow this afternoon as a cold front crosses
the region. The flow will build waves to 2-4 feet on the east end of
Lake Erie, but the choppy conditions will be short-lived, as high
pressure moves over the lakes tonight. Otherwise, tranquil
conditions will prevail on the lakes at least through the middle of
the week, as the high pressure is supplanted by a broad area of low
pressure that will maintain a weak pressure gradient across the
region.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...WOOD
NEAR TERM...WOOD
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...WOOD
MARINE...WOOD
Hazardous weather outlook, May 22, 5:10 AM EDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
510 AM EDT Mon May 22 2017

NYZ001>008-010>014-019>021-085-230915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
510 AM EDT Mon May 22 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-230915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
510 AM EDT Mon May 22 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:43 AM EDTBeach Hazards StatementBUFChautauqua, Erie11 hr

Nearby

Small Craft Advisories in New York, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.